Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 18, NWS Midland/Odessa, TX

April 26, 2009Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Apr 26, 2009, 4:13 PM CDT for Pecos County, Terrell County, Texas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2009, 4:13 PM CDT (21:13 UTC)
Expired
Apr 26, 2009, 4:30 PM CDT
In force
17 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:20 PM CDTHAIL 11 Se Sheffield, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
2.7
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 262113
TORMAF
TXC371-443-262130-
/O.NEW.KMAF.TO.W.0018.090426T2113Z-090426T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT SUN APR 26 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  EXTREME NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 430 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SHEFFIELD...MOVING EAST AT 20 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3065 10194 3074 10197 3088 10186 3086 10183
      3081 10182 3076 10182 3074 10180 3071 10180
      3065 10173
TIME...MOT...LOC 2113Z 260DEG 17KT 3068 10181

$$
1 follow-up statement
000 
WWUS54 KMAF 262128
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT SUN APR 26 2009

TXC371-443-262138-
/O.EXP.KMAF.TO.W.0018.000000T0000Z-090426T2130Z/
PECOS TX-TERRELL TX-
428 PM CDT SUN APR 26 2009

...THE TORNADO WARNING FOR EXTREME NORTHEASTERN TERRELL AND EXTREME
EAST CENTRAL PECOS COUNTIES WILL EXPIRE AT 430 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAD EXITED THE WARNED
AREA. THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3065 10194 3074 10197 3088 10186 3086 10183
      3081 10182 3076 10182 3074 10180 3071 10180
      3065 10173
TIME...MOT...LOC 2128Z 264DEG 12KT 3068 10177

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 26, 2:45 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 26, 2:45 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN APR 26 2009

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS A COUPLET OF UPPER SHORTWAVES OVER THE
NORTHERN ROCKIES W/IN THE MAIN TROUGH...W/ONE EJECTING NE INTO
ND...AND A DEEPER ONE DIGGING SE OVER THE GREAT SALT LAKE.  CLOSER
TO HOME...SFC ANALYSIS SHOWS THE DRYLINE HAS SHARPENED UP...AND
MIXED OUT TO NEAR A KGGS-KBPG-K6R6 LINE.  THE GFS INITIALIZED BEST
REGARDING LOW-LEVEL MOISTURE FIELDS...AND GUIDANCE DEWPOINTS WILL BE
LEANED TOWARD IN THE SHORT TERM.  EAST OF THE DRYLINE...KMAF 12Z
RAOB HAS COME IN SIGNIFICANTLY CAPPED...BUT LOOKS OMINOUS ONCE THE
CAPPED BREAKS...W/SBCAPES IN EXCESS OF 4500 J/KG...AND MID-LEVEL
LR/S APPROACHING 8 DEG C/KM.  OVERNIGHT LLJ YIELDED CONSIDERABLE
GULF MOISTURE RETURN...W/SFC DEWPOINTS IN THE MID-60S F AND PWATS
APPROACHING 230 PCT OF NORMAL AT 1.20...SO FLASH FLOODING POTENTIAL
LOOKS GOOD EAST OF THE DRYLINE FOR THIS EVENT.  AS MID-LEVEL JET
APPROACHES LATER THIS AFTERNOON...0-6KM SHEAR SHOULD INCREASE
SUFFICIENTLY TO SUPPORT SUPERCELLS ALONG AND EAST OF THE DRYLINE.
WET-BULB ZEROES LOOK OPTIMAL FOR A LARGE HAIL THREAT...AND DAMAGING
WINDS CAN/T BE RULED OUT EITHER.  LCLS LOOK A LITTLE HIGH FOR
TORNADOES ATTM.

DRYLINE WEAKENS SOMEWHAT MONDAY...BUT SURGES WESTWARD AND SHARPENS
MONDAY NIGHT AS A COLD FRONT WORKS SOUTH TOWARDS THE AREA...FORMING
A TRIPLE POINT IN NE NM AND LEAVING ABOUT 2/3RD OF THE FA IN THE
WARM SECTOR.  MODELS STILL HINT AT OVERRIDING THE FRONT W/MINOR
SHORTWAVES TUESDAY AFTERNOON/EVENING.  COUPLED W/UPSLOPE SE RETURN
FLOW...BEST CHANCES OF CONVECTION WILL BE OVER THE WRN LOW ROLLING
PLAINS AND NE PB NEAREST THE FRONT.  MODELS DIFFER SLIGHTLY ON
TIMING/SOUTHWARD EXTENT OF THE FRONT...BUT ARE SIMILARLY UNSTABLE IN
THE WARM SECTOR TO WARRANT A MENTION OF SEVERE CONVECTION OVER THE
WRN LOW ROLLING HILLS AND PB TUESDAY AND TUESDAY NIGHT...W/HEAVY
RAIN ERN PB...AS FORECAST PWATS WILL BE OVER 1.5 IN THERE.
OTHERWISE...WEAK RIDGING BEGINS BUILDING IN WEDNESDAY...LEAVING A
DRY FORECAST THRU SATURDAY.  SOMETIME OVER THE WEEKEND...MODELS HINT
AT PUSHING THE RIDGE EAST AND BRINGING IN ANOTHER TROUGH.  TIMING
DIFFERENCES ABOUND...W/THE GFS BRINGING THE TROUGH THRU SATURDAY
NIGHT...WHILE THE ECMWF LAGS CONSIDERABLY.  FOR NOW...HAVE KEPT
GRIDS DRY.

FOR TEMPS...MODEL THICKNESSES/FORECAST SOUNDINGS MATCH UP REASONABLY
W/GUIDANCE...WHICH HAS TRENDED A BIT COOLER OVER THE PAST 24 HRS.

&&

.FIRE WEATHER...

AS UPPER TROUGH PASSES...700MB SPEED MAX WILL MOVE EAST AND SFC
PRESSURE GRADIENTS WILL SLACKEN MONDAY.  HOWEVER...RH/S MONDAY
AFTERNOON WILL STILL BOTTOM OUT AOB 15 PERCENT.  MONDAY NIGHT...COLD
FRONT WORKING ITS WAY INTO THE REGION WILL RAISE RH/S ABOVE CRITICAL
CRITERIA TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  89  66  79  /  30  10   0  30
CARLSBAD NM                52  87  56  82  /   0   0   0  10
DRYDEN TX                  67  89  69  83  /  30   0   0   0
FORT STOCKTON TX           59  90  63  91  /   0   0   0  10
GUADALUPE PASS TX          52  80  57  81  /   0   0   0   0
HOBBS NM                   51  86  54  79  /   0   0   0  30
MARFA TX                   43  83  47  84  /   0   0   0   0
MIDLAND INTL AIRPORT TX    63  89  61  81  /  10   0   0  30
ODESSA TX                  62  86  61  86  /  10   0   0  30
WINK TX                    55  92  64  87  /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
     GAINES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

&&

10/44
Hazardous weather outlook, Apr 26, 3:41 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN APR 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
341 PM CDT SUN APR 26 2009 /241 PM MDT SUN APR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED
INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO
SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE
HAIL...ISOLATED TORNADOES...AND FREQUENT LIGHTING WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER
THREAT WILL BEGIN TO DIMINISH ACROSS THE AREA WITH CONCERNS THEN
SHIFTING TOWARDS MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN
AND EAST CENTRAL PERMIAN BASIN.

ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS
PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE
MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT
COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE
EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.

STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS WITH GUSTS NEAR 50
MPH. TRAVELERS THROUGH THE AREA SHOULD REMAIN ALERT FOR POSSIBLE
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER
TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION.
LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS
PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 26, 2:20 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN APR 26 2009

TXZ075-261945-
PECOS-
220 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD
AT 220 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN EASTERN PECOS COUNTY...INCLUDING THE CITY OF BAKERSFIELD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. GUSTY WINDS TO 50 MPH
AND HAIL TO ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:41 AM CDTRed Flag WarningMAFAndrews, Gaines, Loving, Ward, Winkler15 hr
Apr 26, 2:46 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 26, 2:53 PM CDTTornado WarningMAFPecos, Terrell37 min
Apr 26, 3:29 PM CDTTornado WarningMAFPecos, Terrell46 min
Apr 26, 4:01 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Upton44 min
Apr 26, 4:03 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Apr 26, 4:34 PM CDTSevere Thunderstorm WarningMAFGlasscock41 min
Apr 26, 4:44 PM CDTSevere Thunderstorm WarningMAFGlasscock46 min
Apr 26, 4:52 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry53 min
Apr 26, 4:59 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
Apr 26, 5:01 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard44 min
Apr 26, 5:27 PM CDTFlash Flood WarningMAFPecos3 hr
Apr 26, 5:30 PM CDTSevere Thunderstorm WarningMAFGlasscock60 min
Apr 26, 5:36 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry54 min
Apr 26, 6:00 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.